Tornadoes · United States · Kansas · 2015

EF0 tornado, Emmeram, Kansas, April 24, 2015

This EF0 tornado ran 0.8 miles across Ellis County on April 24, 2015, touching down at 5:00 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 24, 2015
Touchdown
5:00 PM CDT (22:00 UTC)
Lifted
5:02 PM CDT (22:02 UTC)
On the ground
2 minutes
Path length
0.8 miles (1.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Ellis County
Touchdown point
39.018, -99.113
Lift-off point
39.027, -99.104
Record number
1504241600-01

The damage survey

1 damage points were recorded along this path by NWS ICT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • Brief tornado touchdown reported by law enforcement.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A slowly advancing warm front in an unstable atmosphere helped support deep convection. Several long lived supercell storms were capable of producing large hail and tornadoes.

The initial ground contact was brief and weak.

This was an apparent weak circulation under a large wall cloud.

No damage was observed from this tornado although there could have been some tree damage that was unacceptable to a survey.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Apr 24, 1:11 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 24, 1:11 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
111 PM CDT FRI APR 24 2015

...UPDATED LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 1234 PM CDT FRI APR 24 2015

THE SHORT-FUSE SEVERE WEATHER COMPOSITE AT MIDDAY WAS SHOWING A
THREAT AREA STARTING TO DEVELOP ALONG THE SLOWLY NORTHWARD ADVANCING
WARM FRONT ACROSS WEST-CENTRAL KANSAS. SURFACE-BASED CAPE WAS
APPROACHING 1000 J/KG PER LAPS ANALYSIS AS OF 16Z. A SYNOPTIC DRY
INTRUSION/DRYLINE WILL CONTINUE TO ADVANCE NORTHEASTWARD, SHUNTING
THE SURFACE-BASED INGREDIENTS FOR SEVERE THUNDERSTORMS UP TOWARD THE
I-70 CORRIDOR. BY 21Z, THE HRRR INDICATES DEEP MOIST CONVECTION
DEVELOPING ALONG THE WARM FRONT BY 20-21Z. THERE SHOULD BE PRETTY
GOOD LOW LEVEL SHEAR ALONG THE FRONT WITH AMPLE STREAMWISE VORTICITY
TO INGEST INTO AN INCIPIENT SUPERCELL STORM. THE HRRR HAS SHOWN A
PERSISTENT LONG-TRACK UPDRAFT HELICITY SIGNAL, WHICH WOULD SUPPORT A
FAIRLY LONG-LIVED SUPERCELL THUNDERSTORM. IT CERTAINLY APPEARS THE
BEST TORNADO THREAT WILL BE UP ALONG THE FRONT ALONG THE I-70
CORRIDOR, WITH THE MOST VIGOROUS SURFACE-BASED STORMS EXITING OUR
AREA OF RESPONSIBILITY (EAST OF ELLIS AND RUSH COUNTY) BY AS SOON AS
23Z. WE WILL HAVE TO WATCH THE BENT-BACK REGION OF ENHANCED
CAPE/MOISTURE WESTWARD ALONG I-70 FOR FUTURE GROWTH OF DEEP MOIST
CONVECTION AS SOME OF THE LATEST RUNS OF THE HRRR SUGGEST. THERE
WILL LIKELY BE A LOCALIZED HEAVY RAIN RISK ALONG THE FRONT UP THERE
SHOULD THE HRRR PAN OUT. THE SHORTWAVE TROUGH WILL QUICKLY EXIT THE
SOUTHWEST KANSAS REGION BY LATE EVENING WITH SOME WESTERLY LOW LEVEL
MOMENTUM FINALLY PUSHING INTO OUR REGION ESPECIALLY AFTER 06Z
TONIGHT.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 111 PM CDT FRI APR 24 2015

BY THE BEGINNING OF THE EXTENDED PERIOD, AN UPPER TROUGH WILL BE BE
DEEPENING OVER THE WESTERN STATES THANKS TO A 120+ KNOT JET LOCATED
ON THE WEST SIDE OF THE TROUGH. THIS TROUGH WILL CONTINUE TO DEEPEN
AND CLOSE OFF INTO AN UPPER LOW OVER NEW MEXICO ON SUNDAY BEFORE
MOVING OUT ACROSS THE SOUTHERN PLAINS EARLY NEXT WEEK. AS THE TROUGH
AND LOW DEVELOP, LOW PRESSURE OVER EASTERN COLORADO WILL DROP SOUTH
INTO THE TEXAS PANHANDLE WHILE A COOL FRONT DROPS SOUTH ACROSS
WESTERN KANSAS SATURDAY NIGHT. COOL AND MOIST LOW LEVEL EASTERLY
FLOW WILL DEVELOP OVER SOUTHWEST KANSAS BEHIND THE FRONT. THIS WILL
LEAD TO CLOUDY AND COOLER CONDITIONS ALONG WITH INCREASING CHANCES
FOR SHOWERS AND POSSIBLY A FEW THUNDERSTORMS LATE SUNDAY THROUGH THE
EARLY PART OF NEXT WEEK.

THE MEDIUM RANGE MODELS HAVE BEEN HOLDING ON TO THEIR RESPECTIVE
SOLUTIONS REGARDING THE TRACK OF THE UPPER LOW AS IT MOVES OUT
THROUGH THE SOUTHERN PLAINS MONDAY AND TUESDAY. THE TRACK OF THE LOW
WILL HAVE AN IMPACT ON PRECIPITATION CHANCES AND RAINFALL AMOUNTS
ACROSS SOUTHWEST KANSAS. THE GFS CONTINUES TO BE FARTHEST NORTH WITH
ITS TRACK ACROSS THE TEXAS PANHANDLE THROUGH OKLAHOMA INTO MISSOURI.
THIS MODEL IS SHOWING DECENT RAINFALL ACROSS MUCH OF CENTRAL AND
SOUTHWEST KANSAS. BOTH THE ECMWF AND CANADIAN MODELS TRACK THE UPPER
LOW OUT ACROSS WESTERN AND NORTHERN TEXAS INTO ARKANSAS AND HAVE THE
BEST RAINFALL AMOUNTS CONFINED TO AREAS ALONG AND JUST NORTH OF THE
OKLAHOMA BORDER. THE CURRENT FORECAST THROUGH MONDAY LOOKS
REASONABLE WITH LIKELY POPS NEAR THE OKLAHOMA BORDER THAT DIMINISH
FARTHER NORTH AND HAVE ONLY MADE SOME MINOR ADJUSTMENTS.

GIVEN THE CLOUDY, COOL AND MOIST CONDITIONS THAT DEVELOP, HIGH
TEMPERATURES ON SUNDAY AND MONDAY WILL LIKELY NOT GET OUT OF THE 50S
IN MANY LOCATIONS ESPECIALLY ON MONDAY.

THE REMAINDER OF THE EXTENDED PERIOD SHOULD SEE DRIER AND WARMER
WEATHER RETURNING AS UPPER LEVEL RIDGING BUILDS BACK OVER THE
CENTRAL PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1234 PM CDT FRI APR 24 2015

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE COMMON
ACROSS SOUTHWEST KANSAS FROM MID AFTERNOON THROUGH LATE THIS
EVENING. THE GREATEST SEVERE WEATHER RISK WILL BE CONFINED TO THE
HYS TERMINAL, WHERE WE WILL GO WITH A 2-HR TEMPO GROUP OF SEVERE
THUNDERSTORMS INCLUDING HAIL, WITH FAIRLY HIGH CONFIDENCE OF
OCCURRENCE BASED ON RUN-TO-RUN CONTINUITY FROM THE HRRR MODEL OF A
SUPERCELL ALONG THE WARM FRONT. AT GCK AND DDC, THUNDERSTORMS WILL
BE IN THE VICINITY ANY TIME AFTER 21Z AND CONTINUING THROUGH MID-
EVENING, WITH THE PRECIPITATION MODE BECOMING MORE SHOWERY BY MID TO
LATE EVENING PRIOR TO ENDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  50  79  48  62 /  60  10  10  20
GCK  48  78  48  57 /  40  10  10  30
EHA  48  79  47  68 /  20  10  10  30
LBL  49  81  48  68 /  40  10  10  30
HYS  51  73  46  58 /  60  10  20  20
P28  53  81  52  68 /  40  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...UMSCHEID
LONG TERM...GERARD
AVIATION...UMSCHEID
Hazardous weather outlook, Apr 24, 6:43 AM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
643 AM CDT FRI APR 24 2015

KSZ030-031-043>046-061>066-074>081-084>090-251000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
643 AM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

  HAZARDS WEATHER RISK...

  FRIDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  ELEVATED FIRE WEATHER RISK.

  SATURDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 2 PM EAST OF A
DIGHTON TO DODGE CITY TO COLDWATER LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT
HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Apr 24, 3:38 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM MDT FRI APR 24 2015

KSZ061-242115-
HAMILTON KS-
238 PM MDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY UNTIL
315 PM MDT...

AT 237 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTH OF COOLIDGE...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE.

LAT...LON 3791 10204 3810 10174 3774 10159 3774 10203
      3776 10204
TIME...MOT...LOC 2037Z 239DEG 18KT 3782 10198

GERARD
Special weather statement, Apr 24, 4:04 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CDT FRI APR 24 2015

KSZ062-075-242145-
KEARNY KS-GRANT KS-
404 PM CDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANT AND
SOUTHEASTERN KEARNY COUNTIES UNTIL 445 PM CDT...

AT 404 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF ULYSSES...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKIN.

LAT...LON 3800 10120 3775 10109 3764 10139 3778 10145
TIME...MOT...LOC 2104Z 235DEG 11KT 3775 10131

GERARD
Local storm report, Apr 24, 4:23 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
423 PM CDT FRI APR 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             5 NNW YOCEMENTO         38.97N 99.46W
04/24/2015  E1.75 INCH       ELLIS              KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

10.0 hours before the tornado, 155 km from the path. April 24, 2015.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 411 joules per kilogram, CIN -169, lifted condensation level 608 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2015-04-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 181 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-169 J/kg
Surface CAPE
908 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

2.0 hours after it, 155 km from the path. April 25, 2015.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 61 joules per kilogram, CIN -184, lifted condensation level 2048 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2015-04-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -52 square meters per square second, 0 to 6 km bulk shear 20 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-184 J/kg
Surface CAPE
268 J/kg
Mixed-layer LCL
2048 m above ground
0-6 km bulk shear
20 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

The surface observations

Hays_muni (HYS), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Grand Island radar (KUEX), 155 km away, was scanning. The volume nearest the touchdown began at 21:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of April 24, 2015

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 2411:58 AM CDTEF1Jasper, TX13.350$75,000
April 2412:20 PM CDTEF0Newton, TX3.950$5,000
April 2412:24 PM CDTEF1Beauregard Parish, LA8.450$5,000
April 243:37 PM CDTEF1Runnels, TX8.4350
April 244:35 PM CDTEF0Iberville Parish, LA0.230$50,000
April 244:56 PM CDTEF0Ellis, KS0.550
April 245:02 PM CDTEF0Ellis, KS3.0100
April 245:09 PM CDTEF0Wichita, KS5.375
April 245:14 PM CDTEF0Russell, KS0.240
April 245:28 PM CDTEF0Scott, KS0.575
April 245:29 PM CDTEF0Scott, KS0.875
April 245:34 PM CDTEF0Scott, KS0.975
April 246:13 PM CDTEF0Parker, TX1.040$1,000
April 246:38 PM CDTEF1Lincoln, KS0.240$150,000
April 246:52 PM CDTEF0Ellis, TX1.060$5,000
April 247:48 PM CDTEF0Zavala, TX1.350$5,000
April 248:43 PM CDTEF1Upshur, TX1.9700$20,000
April 249:16 PM CDTEF1Cass, TX6.2275
April 2410:40 PM CDTEF1Claiborne Parish, LA9.3820$30,000
April 2411:48 PM CDTEF1Morehouse Parish, LA4.3100$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.